Metformin and Diarrhea
Here is what you need to know about Metformin and Diarrhea. Secrets most type 2 diabetes sufferers don’t know, but their doctor will tell them (if they ask the right questions).
A variety of side effects have been reported by people who take Metformin. However, diarrhea is the most common symptom. Over half of the people using this medication to treat diabetes end up experiencing this problem. For someone with diabetes, this can be a problem that becomes a deal-breaker.
The obvious problems related to this side effect are the discomfort and inconvenience. If you sit at a desk for work, or have to attend meetings the potential for interruptions is likely to be irritating. The impact, of course, could be even greater. Perhaps leaving a meeting or pausing a phone call causes a real problem with getting your work done. In reality, the issue reaches further than challenge of managing your activities and work day.
Diarrhea may be dangerous for diabetics. Water balance within your body is a serious concern for diabetics. Because of the direct link between fluid and blood flow, staying properly hydrated is important. The main risk with for anyone dealing diarrhea, regardless of the cause, is dehydration.
Diabetes increases your risk for kidney problems. Dehydration also factors in for kidney malfunction. You can see how this common side effect of Metformin may require additional attention beyond simple management.
Metformin and Diarrhea
Many people chose to address the problem with over the counter medications. This is definitely an option. However, this approach is not recommended for long-term usage. In a sense your body can become addicted to the chemicals that come in the drug store products. They are very effective, but using them long-term results in building up a tolerance. Eventually, you not only need more and more to get the desired results, your body reaches a point where it must have the extra chemicals to function.
Over-the-counter medications also come with their own group of side effects. A lot of discomfort can result due to using them to address diarrhea. People experience additional bloating, dizziness or nausea. Sometimes the problem will even swing the other way into constipation. These potential problems happen because you’re trying to feel better from another symptom. As you can see, sometimes medication creates a vicious circle.
Another concern is the fact that evidence demonstrates dehydration actually contributes to the development of diabetes. One theory from experts is that dehydration damages the genes connected to diabetes. As a result, they break down and this failure contributes to individuals developing diabetes. The danger still exists after being diagnosed. Diarrhea has the potential to make dehydration even worse.
Be ready for this common Metformin side effect. Drinking adequate water is important for your health overall. Carbonated beverages and most forms of tea or coffee actually contribute to dehydration. Drinking water really is the solution. You might think increasing your fluid intake would make diarrhea worse: the opposite is true. Consuming water protects your body from the condition and also helps address diabetes itself.
I think you now know more about Metformin and Diarrhea and its effects than most people out there. What will you do next when your doctor consults you — what questions will you ask her?